Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 58, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 28, 2020, 4:22 PM CDT for Madison County, Illinois. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2020, 4:22 PM CDT (21:22 UTC)
- Expired
- May 28, 2020, 4:45 PM CDT
- In force
- 23 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Madison County, IL
The radar
The St Louis radar (KLSX), 55 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
268 WUUS53 KLSX 282122 SVRLSX ILC119-282145- /O.NEW.KLSX.SV.W.0058.200528T2122Z-200528T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service St Louis MO 422 PM CDT Thu May 28 2020 The National Weather Service in St Louis has issued a * Severe Thunderstorm Warning for... Northwestern Madison County in southwestern Illinois... * Until 445 PM CDT. * At 422 PM CDT, a severe thunderstorm was located over Alton, moving northeast at 25 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Alton, Godfrey, Wood River, Bethalto, East Alton, Rosewood Heights and Fosterburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3886 9013 3891 9023 3900 9014 3892 8994 TIME...MOT...LOC 2122Z 230DEG 23KT 3892 9013 HAIL...0.88IN WIND...60MPH $$ MRM
2 follow-up statements
608 WWUS53 KLSX 282128 SVSLSX Severe Weather Statement National Weather Service St Louis MO 428 PM CDT Thu May 28 2020 ILC119-282145- /O.CON.KLSX.SV.W.0058.000000T0000Z-200528T2145Z/ Madison IL- 428 PM CDT Thu May 28 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR NORTHWESTERN MADISON COUNTY IN SOUTHWESTERN ILLINOIS... At 428 PM CDT, a severe thunderstorm was located near Alton, moving northeast at 25 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Alton, Godfrey, Bethalto, East Alton, Rosewood Heights and Fosterburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3887 9012 3893 9019 3900 9014 3892 8994 TIME...MOT...LOC 2128Z 230DEG 23KT 3893 9011 HAIL...0.88IN WIND...60MPH $$ MRM
789
WWUS53 KLSX 282135
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
435 PM CDT Thu May 28 2020
ILC119-282145-
/O.EXP.KLSX.SV.W.0058.000000T0000Z-200528T2145Z/
Madison IL-
435 PM CDT Thu May 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MADISON COUNTY IN
SOUTHWESTERN ILLINOIS WILL EXPIRE AT 445 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3887 9012 3893 9019 3900 9014 3892 8994
TIME...MOT...LOC 2135Z 230DEG 23KT 3896 9007
$$
MRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:14 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 28, 3:14 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 314 PM CDT Thu May 28 2020 .SHORT TERM... (Through Late Friday Night) Issued at 300 PM CDT Thu May 28 2020 An extensive band of rain/showers and some embedded thunder currently stretching from southeast IA across western MO into southeast KS is spanning a slowly advancing cold front and is being driven to a large degree by mid level frontogenetic forcing associated with a northern stream trof moving into the upper MS Valley and the southern stream upper trof/low centered through the lower-middle MS Valley. This band is impacting northeast MO at this time and will probably slide a bit into central MO into the early evening. Further east much of the CWA is currently experiencing scattered thunderstorms which are being fueled by MLCAPE of roughly 1000+ j/kg. We should continue to see scattered thunderstorms for the remainder of the afternoon into the early evening, perhaps at times organizing into small clusters or bands. Deep layer shear is quite weak and any severe weather threat would appear to be rather isolated damaging winds, potentially a wet microburst or where some cold pools could merge. There is also an isolated threat of heavy rain where these bands could produce a period of training. The current expectation is that the overall coverage of precipitation and especially storms should diminish after 00z with diminishing heating and associated decrease in instability. The aforementioned band of frontogenetically forced precipitation should also gradually lose its structure as it moves east owing to the lifting and weakening southern stream upper trof/low. This trend will continue late evening into overnight at a more accelerated clip with coverage of showers and any residual storms diminishing quickly. This will occur in association with the advancing cold front and continued east-northeast movement and weakening of the upper low/trof as it phases with the northern stream trof. There could be a few lingering showers in far southeast MO and southwest IL early on Friday morning as the cold front and upper trof continues to move east. The main story on Friday will be somewhat gusty northwest winds in the wake of the cold front that will usher in cooler and less humid air and finally bring a period of dry weather. Glass .LONG TERM... (Saturday through Next Thursday) Issued at 300 PM CDT Thu May 28 2020 The latest guidance continues show a highly amplified upper air pattern across NOAM this weekend with our region strongly under the influence of a deep longwave trof over eastern NOAM. This pattern will maintain surface high pressure across the Mid MS Valley region through the weekend with lower humidity and cooler temperatures and all the guidance supports below normal temperatures. Like mentioned yesterday we need to keep a wary eye on the northwest flow in this pattern for potential short waves that could either bring more cloud cover or perhaps high-based showers or remnants of a decaying Plains MCS. One such wave should at least bring us an increase in clouds Saturday afternoon and evening. The NAM wants to actually bring precipitation into central MO but at this time there is really no appreciable low level forcing that would strongly support this scenario and thus a dry forecast with more clouds has been maintained. We will see progression of the pattern heading into the first half of next week as the eastern NOAM trof moves into the western Atlantic and the Plains upper ridge builds into the MS Valley. The models overall agree on this scenario however depart on the amplitude and strength of the upper ridge after Tuesday. Given this pattern shift, we will still see a return of summer heat more typical of June in the Tuesday and Wednesday time frame when south-southwest low level flow will become established and temperatures should rise to above normal levels. Like mentioned yesterday from late Wednesday into Thursday there is a bit more uncertainty with a decent amount of spread in the deterministic models and ensemble prediction systems. The differences continue to revolve around the strength and extent of upper ridging from the Plains into the mid MS Valley and the depth of trofing from the Great Lakes into the eastern U.S.. The ECMWF remains quite bullish with this trofing with a cold frontal passage through the CWA Wednesday night into Thursday. There has also been a trend in the operational GFS to at least bring a front into the northern CWA. The progress and position of this front will ultimately impact thunderstorm chances and longevity of the above normal temperatures. Glass && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1242 PM CDT Thu May 28 2020 Scattered thunderstorms have developed across eastern Missouri and parts of southwest IL, and the metro St. Louis terminals will have the biggest potential for thunder impacts this afternoon. Currently the size of individual storms is small so pinning down a time they will impact a terminal is difficult and have opted for either VCTS or a short TEMPO group for now. Showers will be the more dominant precipitation impacting KCOU and KUIN this afternoon and evening with a lesser threat of thunderstorms, however MVFR flight conditions should largely dominate at these locations. Overall the thunder threat should diminish after 01-02z. A band of stratus with an advancing cold front will move into eastern MO and west central IL near 05z and then should depart by 11z or so. Northwest winds gusting up to 20 kts will dominate on Friday with VFR flight conditions. SPECIFICS FOR KSTL: Scattered thunderstorms have developed across eastern Missouri, and gauging the direct impact to KSTL is difficult to pin down given their small size until they congeal. I have opted for VCTS for now and will amend accordingly. Overall the thunder threat should diminish after 01-02z with showers at times this evening. A band of stratus associated with an advancing cold front will move into the terminal near 05z bringing MVFR flight conditions, and then should depart by 11z or so. Northwest winds gusting up to 20 kts will dominate on Friday with VFR flight conditions. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 28, 3:36 PM CDT, 46 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 336 PM CDT Thu May 28 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-292045- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 336 PM CDT Thu May 28 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely across parts of eastern Missouri and western Illinois through early this evening. A strong storm with gusty winds is possible. Also a few storms could produce locally heavy rain and localized flash flooding. Major flooding is occurring along the Illinois River above Hardin. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms across parts of the area Wednesday through Thursday. Major flooding is occurring along the Illinois River above Hardin. .SPOTTER INFORMATION STATEMENT... Spotters are asked to relay any reports of flooding, rainfall greater than 2 inches, or strong winds. Glass
In the hours before
Local storm report, May 28, 1:50 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
150 PM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM HEAVY RAIN 2 NE GRANITE CITY 38.73N 90.10W
05/28/2020 M1.08 INCH MADISON IL PUBLIC
&&
TESThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 11:02 AM CDT | River Flood Warning | LSX | Pike | 22 days |
| May 28, 11:02 AM CDT | River Flood Warning | LSX | Pike | 22 days |
| May 28, 11:02 AM CDT | River Flood Warning | LSX | Calhoun | 24 days |
| May 28, 11:02 AM CDT | River Flood Warning | LSX | Saint Clair | 7 days |
| May 28, 3:53 PM CDT | Flash Flood Warning | LSX | Pike | 3 hr |
| May 28, 5:50 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 25 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.